Iowa, 2015

Tornado and Flash Flooding in Iowa, June 22 to 24, 2015

June 22 to 24, 2015 · NWS ARX · 25 events in 8 counties and zones

An early morning squall line moved across northeast Iowa on June 22nd. This squall line produced winds of 60 to 70 mph and at least one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$4.1 million
Crop damage
$1.0 million
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An early morning squall line moved across northeast Iowa on June 22nd. This squall line produced winds of 60 to 70 mph and at least one tornado. The tornado destroyed one farm house near Maynard (Fayette County) causing injuries to both occupants of the house. Several other nearby farms sustained damage to crops, trees, and barns. As the squall line moved across northeast Iowa it produced a swath of wind damage starting near Marble Rock (Floyd County) to around Guttenberg (Clayton County). Within this swath, a 65 mph wind gust was measured in Marble Rock that took down trees and power lines, around 17 farms sustained damage across southern Fayette County, and an Amish grocery store was destroyed near Garber (Clayton County). Preliminary damage estimates for Fayette County are in excess of $3 million. Locally heavy rains also produced some flash flooding with 480th Street washed out south of Stacyville (Floyd County) and Waterloo Creek came out of its banks near Dorchester (Allamakee County) within 30 minutes of the rain starting. The State of Iowa Governor issued a disaster proclamation for the following counties: Allamakee, Clayton, Howard, Mitchell and Winneshiek. A federal disaster declaration was made for Allamakee, Chickasaw, Clayton, Fayette, Howard, Mitchell and Winneshiek Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 22, 1:59 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 22, 1:59 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
259 AM CDT MON JUN 22 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 259 AM CDT MON JUN 22 2015

ALL EYES AGAIN ON THE CONVECTION EXPECTED TO IMPACT THE AREA
TODAY. A COUPLE OF AREAS TO WATCH. FIRST AREA OF THUNDERSTORMS
ALONG AN EAST-WEST LINE ACROSS NORTHERN IA ON THE NOSE OF THE BEST
WARM/MOIST ADVECTION. THIS LINE DRIFTING SLOWLY NORTHWARD AS IT IS
ANCHORED TO A WARM FRONT/TROUGH. ANTICIPATE THIS DRIFTING INTO THE
NORTHEAST IA BEFORE AROUND SUNRISE...AND INTO SOUTHEAST MN AROUND
12Z. MODELS FORECAST INCREASING ELEVATED INSTABILITY TO GO ALONG
WITH THE HIGH BULK SHEAR OVER 60KTS...SO SOME OF THESE STORMS COULD
INTENSIFY AND PRODUCE LARGE HAIL AND DAMAGING WINDS. MEANWHILE TO
OUR WEST...SEVERAL CLUSTERS OF STORMS WERE ONGOING ACROSS EASTERN
SD AND WESTERN MN. THESE STORMS WERE PRODUCING HAIL AND DAMAGING
WINDS AND WERE RACING EASTWARD TOWARD THE REGION. THESE STORMS
ARE DRIVEN BY A POTENT SHORT WAVE...WITH A PIECE MOVING THROUGH
ND AND A STRONGER PIECE DROPPING IN FROM SASKATCHEWAN. THESE
STORMS ARE ON TARGET TO MOVE INTO THE AREA BY MID-MORNING. GIVEN
THAT THIS IS TYPICALLY A DIURNAL LULL TIME FOR STRONG STORMS...IT
IS EXPECTED THAT THEY WILL BE WEAKENING TO SOME DEGREE. BUT GIVEN
THE STRONG DYNAMICS IT IS POSSIBLE THAT THEY WILL CONTINUE TO
REMAIN STRONG OR SEVERE AS THEY MOVE THROUGH. CURRENTLY...SPC HAS
A SEVERE THUNDERSTORM WATCH FOR ALL OF SOUTHERN MN UNTIL 9 AM...
EXCEPT FOR OUR 7 COUNTIES. IF STORMS CONTINUE TO BE STRONG...OUR
COUNTIES COULD BE ADDED.

IT IS EXPECTED THAT THE BULK OF THE STORMS WILL BE MOVING QUICKLY
THROUGH THE AREA DURING THE MORNING...AND DEPARTING BY EARLY
AFTERNOON. BUT JUST AS WE REACH THE MAXIMUM HEATING TIME OF DAY...
THE TRAILING COLD FRONT OF THE MAIN SYSTEM WILL BE MOVING THROUGH
FOR THE AFTERNOON HOURS. NEARLY ALL OF THE MODELS SUGGEST NEW
CONVECTION WILL FIRE ALONG THE FRONT...BUT JUST HOW MUCH WILL BE
THE BIG QUESTION. WILL WE HAVE TIME TO RECOVER FROM THE MORNING
ACTIVITY WITH ENOUGH INSTABILITY? THE HIGHEST LIKELIHOOD FOR THIS
WILL BE OVER THE FAR SOUTHEAST AND EAST COUNTIES OF OUR SERVICE
AREA DURING THE AFTERNOON AND EARLY EVENING. BUT THERE MAY NOT BE
ENOUGH TIME AND/OR SUPPORT FOR THESE TO BECOME SEVERE AGAIN. THIS
WILL NEED TO BE MONITORED THROUGH THE DAY AS THE SITUATION EVOLVES
BEHIND THE INITIAL CONVECTION. GIVEN THE AMOUNT OF SHEAR...ANY
STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.
BEHIND THE FRONT...BRISK NORTHWEST WINDS WILL QUICKLY DROP
TEMPERATURES AND HUMIDITY...WITH CLEARING SKIES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 259 AM CDT MON JUN 22 2015

HIGH PRESSURE WILL PROVIDE A DRY DAY ON TUESDAY. BUT THE NORTHWEST
FLOW REGIME WILL KEEP THE PARADE OF SYSTEMS COMING. THE FRONTAL
BOUNDARY WHICH WILL BE LINGERING TO OUR SOUTH WILL BEGIN MOVING
BACK NORTH AGAIN BY WEDNESDAY...AND AS WEAK SHORT WAVES MOVE
THROUGH THE FLOW THEY WILL HELP TO TRIGGER CONVECTIVE ACTIVITY AS
THE MOIST AND UNSTABLE AIR MOVES UP AND OVER THE BOUNDARY. THIS
COULD BRING SOME RAIN TO THE SOUTHERN PORTION OF THE FORECAST
AREA AS EARLY AS TUESDAY NIGHT...WITH THE REMAINDER OF THE REGION
HAVING RAIN CHANCES WEDNESDAY THROUGH THURSDAY. STORMS WEDNESDAY
AFTERNOON AND EVENING COULD BE ON THE STRONG SIDE...SO WILL HAVE
TO MONITOR FOR SEVERE POTENTIAL. BEYOND THURSDAY...CONFIDENCE IN
THE FORECAST IS LOWERING AS THE UPPER LEVEL PATTERN BEGINS TO
SHIFT TO MORE OF A NORTHWEST FLOW. THE MAIN POLAR VORTEX SHIFTS
SOUTHWARD INTO HUDSON BAY BY THE END OF THE WEEK...WITH MORE OF A
FLOW OF COOLER AIR INTO THE REGION EXPECTED. BUT THE VARIOUS MEDIUM
RANGE MODELS DIFFER AS TO THE DEGREE OF COLD INTRUSION. THE
UNFORTUNATE SIDE EFFECT OF THIS COOLER AIR /BESIDES THE BELOW
NORMAL TEMPERATURES/ IS THAT STEEP LAPSE RATES AND STRONG SUNSHINE
POINT TO THE POSSIBILITY OF DIURNALLY DRIVEN SHOWER ACTIVITY. THUS
HAVE OPTED TO KEEP LOW CHANCES FOR RAIN IN THE FORECAST FOR MUCH
OF THE EXTENDED PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1105 PM CDT SUN JUN 21 2015

THUNDERSTORMS WILL IMPACT KRST/KLSE EARLY MONDAY MORNING. STRONG TO
SEVERE STORMS LOOK LIKELY....WITH 10-16Z TIME FRAME CURRENTLY
LOOKING LIKE THE PERIOD CARRYING THE HIGHEST RISK. WESTERLY WIND
GUSTS OF 30 TO 40 MPH ARE POSSIBLE...ALONG WITH VERY HEAVY RAIN.
EXPECT IFR/MVFR CIGS/VSBYS WITH THE STORMS. SOME HAIL CAN/T BE RULED
OUT EITHER. THIS CONVECTIVE COMPLEX WILL LEAD A COLD FRONT WEST-EAST
ACROSS THE REGION...WITH THE FRONT SLIDING THROUGH KRST/KLSE ROUGHLY
BETWEEN 18-21Z. THERE COULD BE SCATTERED CONVECTION ALONG THE
BOUNDARY AS IT MOVES...AND THEN A SCATTERING OF THE CLOUD DECK
BEHIND IT. WINDS WILL PICK UP FROM THE WEST NORTHWEST THOUGH...AND
SHOULD BE RATHER GUSTY INTO EARLY MONDAY EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...RIECK
Hazardous weather outlook, Jun 22, 3:20 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
420 AM CDT MON JUN 22 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231030-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
420 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS MORNING. SOME OF
THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...
AND HEAVY DOWNPOURS. STORMS WILL MOVE EAST OF THE AREA BY MID-
DAY...BUT AS THE MAIN COLD FRONT MOVES IN THIS AFTERNOON THERE IS
THE POTENTIAL FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE NEW STORMS...WHICH
SHOULD MAINLY AFFECT AREAS EAST OF A LINE FROM NEILLSVILLE AND
BLACK RIVER FALLS WISCONSIN...DOWN TO OELWEIN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

STORMS WILL BE POSSIBLE FROM TIME TO TIME FROM TUESDAY NIGHT ALL
THE WAY THROUGH SUNDAY. AT THIS TIME...IT APPEARS THERE IS A
CHANCE FOR SOME OF THE STORMS TO BE STRONG OR SEVERE OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON WEDNESDAY. OTHERWISE...
ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY THROUGH THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...AND AGAIN THIS
AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW

In the hours before

Special weather statement, Jun 22, 3:38 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT MON JUN 22 2015

IAZ008-MNZ094-221015-
MITCHELL-MOWER-
438 AM CDT MON JUN 22 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MOWER AND NORTHERN
MITCHELL COUNTIES...

AT 435 AM CDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR HAYWARD...
MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  AUSTIN AND LYLE AROUND 455 AM CDT.
  STACYVILLE AND ROSE CREEK AROUND 505 AM CDT.
  ADAMS AROUND 510 AM CDT.
  GRAND MEADOW AROUND 515 AM CDT.

HEAVY DOWNPOURS ARE ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

A LARGER COMPLEX OF STORMS IS ALSO APPROACHING FROM THE WEST AT
SPEEDS OF NEARLY 70 MPH. THESE STORMS WILL ARRIVE IN THE AREA
BETWEEN 630 AND 7 AM. STRONG WINDS ARE EXPECTED WITH THOSE STORMS.

LAT...LON 4373 9305 4377 9256 4333 9256 4338 9302
      4350 9303 4350 9305
TIME...MOT...LOC 0935Z 268DEG 41KT 4356 9324

MW
Special weather statement, Jun 22, 4:15 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 AM CDT MON JUN 22 2015

MNZ086-087-094-095-221100-
OLMSTED-FILLMORE-DODGE-MOWER-
515 AM CDT MON JUN 22 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MOWER...DODGE...
FILLMORE...AND OLMSTED COUNTIES...

AT 513 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BLOOMING PRAIRIE TO NEAR AUSTIN...AND MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS...ALONG WITH HEAVY DOWNPOURS.

THESE STORMS WILL BE NEAR...
  BROWNSDALE AND ROSE CREEK AROUND 520 AM CDT.
  HAYFIELD AND ADAMS AROUND 530 AM CDT.
  LE ROY AROUND 545 AM CDT.
  GRAND MEADOW AROUND 550 AM CDT.
  BYRON AROUND 555 AM CDT.
  STEWARTVILLE AROUND 600 AM CDT.

HEAVY DOWNPOURS ARE ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED PONDING OF WATER. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

A LARGER COMPLEX OF STORMS IS ALSO APPROACHING FROM THE WEST AT
SPEEDS OF NEARLY 70 MPH. THESE STORMS WILL ARRIVE IN THE AREA
BETWEEN 630 AND 7 AM. STRONG WINDS ARE EXPECTED WITH THOSE STORMS.

LAT...LON 4396 9305 4407 9244 4351 9244 4350 9305
TIME...MOT...LOC 1013Z 255DEG 26KT 4383 9299 4354 9286

MW
Special weather statement, Jun 22, 5:04 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 AM CDT MON JUN 22 2015

IAZ008>010-018-019-MNZ086-087-094-095-221200-
FLOYD-WINNESHIEK-MITCHELL-HOWARD-CHICKASAW-OLMSTED-FILLMORE-DODGE-
MOWER-
604 AM CDT MON JUN 22 2015

...STRONG TO SEVERE THUNDERSTORMS WILL IMPACT SOUTHEAST MINNESOTA AND NORTHEAST
IOWA EARLY THIS MORNING...

CLUSTERS OF STORMS ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA WILL BRING
ROUNDS OF HEAVY RAIN...HAIL...FREQUENT LIGHTNING AND STRONG WINDS AT TIMES THIS
MORNING. A LINE OF STRONGER STORMS WILL FOLLOW THAT...BETWEEN 7AM AND 9AM...
THAT COULD PRODUCE WIND DAMAGE SO REMAIN ALERT FOR WARNINGS AND SEVERE WEATHER.

BE CAREFUL NEAR TREES AND POWER LINES THIS MORNING...ESPECIALLY AS THE STRONGER
WINDS MOVE IN.

LAT...LON 4420 9304 4420 9269 4415 9268 4419 9268
      4420 9233 4411 9232 4410 9208 4386 9208
      4385 9230 4384 9173 4350 9173 4350 9161
      4308 9161 4308 9208 4291 9208 4291 9303
TIME...MOT...LOC 1102Z 269DEG 49KT 4399 9300 4309 9299

SHEA

The radar

The La Crosse radar (KARX), 108 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 5 flood, 4 flash flood, 2 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Clayton

When
June 22, 5:27 AM CST
Where
Clayton County, 0.69 mi N of Elkader
Measured
1 in hail
Crop damage
$30,000
Reported by
Public
Coordinates
42.860, -91.400

Quarter sized hail fell in Elkader. Around a 1000 acres of corn and beans were damaged by the hail northeast of Elkader.

Hail, Howard

When
June 22, 5:48 AM CST
Where
Howard County, Cresco
Measured
1.25 in hail
Reported by
Public
Coordinates
43.380, -92.120

Half dollar sized hail was reported near Cresco.

Flash Flood, Mitchell

When
June 22, 6:00 AM CST to 8:00 AM CST
Where
Mitchell County, 1.96 mi N of Stacyville to 1.98 mi N of Stacyville
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
43.458, -92.776

Locally heavy rains caused the Little Cedar River to rapidly come out of its banks and wash out 480th Street between Monument and Ocean Avenues north of Stacyville.

Lightning, Winneshiek

When
June 22, 6:00 AM CST
Where
Winneshiek County, Decorah
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.300, -91.800

A lightning strike took out the Decorah eagle web camera.

Thunderstorm Wind, Floyd

When
June 22, 6:37 AM CST
Where
Floyd County, 0.69 mi S of Marble Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
42.960, -92.870

An estimated 65 mph wind gust occurred in Marble Rock that blew down trees and power lines. Two large, empty fertilizer bins were blown off their foundation.

Thunderstorm Wind, Floyd

When
June 22, 6:45 AM CST
Where
Floyd County, 1.67 mi ENE of Powersville
Measured
55 kt (63 mph) estimated gust
Crop damage
$890,000
Reported by
Fire Department/Rescue
Coordinates
42.940, -92.670

Fields of corn were flattened and large tree branches were blow down west of Nashua.

Flash Flood, Winneshiek

When
June 22, 6:45 AM CST to 8:00 AM CST
Where
Winneshiek County, 1.57 mi NE of Decorah Tatro Arpt to 1.25 mi NE of Decorah Tatro Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
43.333, -91.805

Heavy rain in the Decorah area caused a small creek on the north side of town to go out of its banks. The flood waters damaged some homes as water went into basements.

Flood, Howard

When
June 22, 6:54 AM CST to 8:30 AM CST
Where
Howard County, 1.06 mi ENE of Cresco to 1.18 mi N of Cresco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.385, -92.100

Locally heavy rain caused street flooding to occur in Cresco, temporarily causing law enforcement to close off some streets.

Thunderstorm Wind, Chickasaw

When
June 22, 6:54 AM CST
Where
Chickasaw County, 0.51 mi W of Nashua
Measured
62 kt (71 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
42.950, -92.540

Numerous trees were blown down in Nashua.

Thunderstorm Wind, Allamakee

When
June 22, 7:10 AM CST
Where
Allamakee County, 3.45 mi S of Waukon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.220, -91.470

Trees were blown down south of Waukon.

Flash Flood, Mitchell

When
June 22, 7:17 AM CST to 9:30 AM CST
Where
Mitchell County, 1.67 mi ENE of Bailey to 1.59 mi NE of Bailey
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.483, -92.592

Two small creeks north of McIntire went out of their banks and sent water over Walnut Avenue in the vicinity of 500th Street.

Thunderstorm Wind, Fayette

When
June 22, 7:17 AM CST to 7:28 AM CST
Where
Fayette County, 3.31 mi SE of Maynard to 2.84 mi S of Arlington
Measured
58 kt (67 mph) estimated gust
Property damage
$3.1 million
Reported by
Emergency Manager
Coordinates
42.736, -91.824

A path of wind damage occurred across southern Fayette County. Numerous trees and power lines were downed, several roofs were blown off farm buildings, metal corn bins were caved in and pieces of siding and roofing were strewn throughout farm fields. One home was destroyed, 17 farms received major damage and 10 cows were killed.

Thunderstorm Wind, Fayette

When
June 22, 7:19 AM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
59 kt (68 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.680, -91.910

Multiple trees were blown down across Oelwein. At least one home sustained roof damage from a fallen tree. The locally heavy rain also caused some minor street flooding.

Tornado, Fayette

When
June 22, 7:21 AM CST to 7:23 AM CST
Where
Fayette County, 3.31 mi ESE of Maynard to 4.68 mi ESE of Maynard
Rating
EF1
Path length
1.52 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$100,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
42.745, -91.814

The tornado started about 4 miles southeast of Maynard and ended approximately 5 miles southeast of Maynard. The tornado destroyed a farmhouse by moving it off its foundation and it then fell into the basement. Two people inside the house sustained non-life threatening injuries. The tornado also damaged crops, trees and farm buildings.

Flood, Allamakee

When
June 22, 7:23 AM CST to 9:00 AM CST
Where
Allamakee County, 0.48 mi NNE of Waukon Muni Arpt to 0.14 mi NNW of Waukon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.277, -91.468

Locally heavy rain caused some street flooding in Waukon.

Thunderstorm Wind, Allamakee

When
June 22, 7:23 AM CST
Where
Allamakee County, 0.5 mi E of Postville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.080, -91.570

Trees were blown down and the power knocked out in Postville.

Flood, Clayton

When
June 22, 7:25 AM CST to 9:30 AM CST
Where
Clayton County, 0.45 mi ENE of Mc Gregor to 0.66 mi SSW of Mc Gregor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.023, -91.172

Locally heavy rain produced street flooding in McGregor.

Thunderstorm Wind, Clayton

When
June 22, 7:31 AM CST to 7:58 AM CST
Where
Clayton County, Strawberry Pt to 5.82 mi SE of Turkey River
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.680, -91.530

Numerous trees were blown down and barns damaged along a path from near Strawberry Point to North Buena Vista. Some cattle were killed from the damage that occurred to the barns.

Thunderstorm Wind, Clayton

When
June 22, 7:37 AM CST
Where
Clayton County, 2.49 mi WSW of Elkport
Measured
58 kt (67 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.711, -91.321

An Amish grocery store near Garber was destroyed when the roof was blown off and some of the walls subsequently collapsed.

Thunderstorm Wind, Clayton

When
June 22, 7:43 AM CST to 7:45 AM CST
Where
Clayton County, 1.04 mi NNE of Garber to 1.29 mi ESE of Garber
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.744, -91.264

Farm buildings were damaged or blown over along a path from Garber to about 2 miles southeast of Garber.

Thunderstorm Wind, Clayton

When
June 22, 7:50 AM CST
Where
Clayton County, Osterdock
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
42.770, -91.170

Trees were blown down and one home sustained severe roof damage in Osterdock.

Thunderstorm Wind, Clayton

When
June 22, 7:52 AM CST
Where
Clayton County, 1.38 mi S of Guttenburg to 0.36 mi SSW of Millville
Measured
58 kt (67 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
42.760, -91.100

A large area of wind damage occurred between Guttenberg and Millvile along U.S. Highway 52. A barn roof was blown off and several other barns were blown down near Millville. Numerous trees were blown down causing U.S. Highway 52 to be closed and a parked semi and trailer were overturned by the winds.

Flash Flood, Allamakee

When
June 22, 7:52 AM CST to 10:00 AM CST
Where
Allamakee County, 0.49 mi N of Chester to 0.87 mi N of Chester
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
43.477, -91.521

Locally heavy rain caused Waterloo Creek to flood northwest of Dorchester within 30 minutes of the rain beginning.

Flood, Allamakee

When
June 22, 12:15 PM CST to June 23, 7:20 AM CST
Where
Allamakee County, 3.38 mi S of Chester to 3.49 mi S of Chester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.422, -91.507

Heavy rains caused the Upper Iowa River to go out of its banks near Dorchester. The river crested around two and a half feet above the flood stage at 16.59 feet.

Flood, Floyd

When
June 23, 11:10 AM CST to June 24, 2:20 PM CST
Where
Floyd County, 0.79 mi E of Charles City to 1.67 mi ESE of Charles City
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.069, -92.684

Heavy rains caused the Cedar River to go out of its banks in Charles City. The river crested over two feet above the flood stage at 14.27 feet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576075, 576078, 576080, 583561, 576392, 576420, 586396, 579837, 579857, 579858, 579856, 583155, 579859, 574207, 579861, 579878, 579880, 583131, 579891, 584527, 584533, 579895, 579897, 585490, 585489.